Montana, 2007

Hail and Damaging Winds in Montana, June 29, 2007

June 29, 2007 · NWS TFX · 11 events in 5 counties and zones

Severe thunderstorms developed across the Hi-Line during the evening of the 29th. Hail the size of golf balls and wind gusts in excess of 80 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Severe thunderstorms developed across the Hi-Line during the evening of the 29th. Hail the size of golf balls and wind gusts in excess of 80 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 29, 1:46 PM MST, 7 minutes earlier.

Area forecast discussion, Jun 29, 1:46 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
246 PM MDT FRI JUN 29 2007

.DISCUSSION...
TONIGHT THRU SUNDAY...A DEVELOPING PACIFIC STORM SYSTEM WILL AFFECT
THE FORECAST AREA THROUGH EARLY SATURDAY. LOW LEVEL
MOISTURE...DIRECTIONAL SHEAR THROUGH THE MID LEVELS...AND
EXCEPTIONAL WARMTH THIS AFTERNOON WILL TRANSLATE TO THUNDERSTORM
DEVELOPMENT THIS EVENING. THUNDERSTORMS WILL INITIATE PRIMARILY
ALONG THE ROCKY MOUNTAIN FRONT EARLY THIS EVENING...AND INTENSIFY
LATER OVER THE NORTH CENTRAL PLAINS. SEVERE HAIL AND DAMAGING WIND
GUSTS ARE THE PRIMARY CONCERN FOR THIS EVENING AND TONIGHT. A
SURFACE COLD FRONT WILL CROSS THE FORECAST AREA TONIGHT...COOLING
TEMPERATURES AND BRINGING NORTHWESTERLY FLOW AT THE SURFACE DURING
SATURDAY. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN
DURING SATURDAY...HOWEVER NONE ARE EXPECTED TO BE SEVERE.
SOUTHWESTERLY FLOW ALOFT WILL CONTINUE THROUGH SUNDAY...WARMING
AFTERNOON TEMPERATURES ABOVE THE SEASONAL AVERAGE DURING
SUNDAY...PARTICULARLY ACROSS SOUTHWEST MONTANA. ZUMPFE

SUNDAY NIGHT THROUGH FRIDAY...SUNDAY NIGHT BEGINS WITH A SLIGHTLY
UNSETTLED PATTERN. LOW PRESSURE WILL BE OVER THE EASTERN PACIFIC
WITH SOUTHWEST FLOW OVER THE ZONES. A WEAK DISTURBANCE MOVES OVER
THE NORTHERN ROCKIES BY MONDAY MORNING BUT MOST OF THE EFFECT WILL
BE NORTH IN CANADA. HIGH PRESSURE SLOWLY BEGINS TO BUILD MONDAY AND
A FLAT RIDGE WILL BE OVER THE AREA BY TUESDAY. THIS HIGH PRESSURE
RIDGE WILL REMAIN OVER THE AREA THROUGH FRIDAY AND KEEP THE AIRMASS
WARM AND DRY. WEAK AFTERNOON INSTABILITY WILL DEVELOP EACH DAY BUT
THE CHANCE OF PRECIPITATION WILL REMAIN SLIGHT. ZELZER

&&

.AVIATION...
UPDATED 1725Z.
AN UPPER TROF WILL APPROACH WESTERN MONTANA TONIGHT. THE AIRMASS
WILL BECOME VERY UNSTABLE THIS AFTERNOON...ESPECIALLY ACROSS THE
NORTH. STRONG THUNDERSTORMS...SOME POSSIBLY BECOMING SEVERE...WILL
DEVELOP AFTER 20Z. VFR CONDITONS WILL PREVAIL EXCEPT FOR MVFR
CONDITIONS NEAR THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  81  53  85 /  40  10  20  20
CTB  53  77  49  82 /  50  10  10  10
HLN  55  83  51  87 /  30  10  20  20
BZN  51  84  48  88 /  20  20  20  20
WEY  44  82  41  84 /  20  20  10  10
DLN  51  83  45  86 /  20  10  10  10
HVR  59  82  51  84 /  40  10  20  20
LWT  56  76  50  80 /  30  10  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 11 PM MDT THIS EVENING FOR
MTZ009>014-044>051.

&&

SHORT TERM...ZUMPFE
LONG TERM...ZELZER
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 29, 4:12 AM MST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
512 AM MDT FRI JUN 29 2007

MTZ009>014-044>054-301200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
512 AM MDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF NORTH
CENTRAL MONTANA FROM LATE THIS AFTERNOON THROUGH THIS EVENING.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE ROCKY MOUNTAIN FRONT
BY MID AFTERNOON. AS THESE THUNDERSTORMS MOVE EASTWARD OVER THE
PLAINS...AND INTO AN UNSTABLE AIRMASS...THEY WILL INTENSIFY. A FEW
STORMS WILL THEN BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREAT FROM THE STRONGER STORMS. THE BEST TIME FOR
THE SEVERE THUNDERSTORMS TO OCCUR IS FROM 3 PM UNTIL 11 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES...FORECASTS...AND WARNINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-055-301200-
BEAVERHEAD-MADISON-GALLATIN-
512 AM MDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 29, 9:15 AM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1015 AM MDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             7 WSW PENDROY           48.03N 112.44W
06/28/2007  E0.25 INCH       TETON              MT   TRAINED SPOTTER

&&

MCGINNIS

The radar

The Great Falls radar (KTFX), 201 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Glacier

When
June 29, 1:53 PM MST
Where
Glacier County, 26 mi N of Blackfoot
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
48.956, -112.900

A severe thunderstorm dropped 1.75 inch diameter hail at Blackfoot 26N (the U.S. Customs office at Del Bonita).

Hail, Toole

When
June 29, 3:35 PM MST
Where
Toole County, Sweetgrass
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
49.000, -111.670

A severe thunderstorm dropped 1.75 inch diameter hail at the Sweet Grass Port of Entry.

Hail, Chouteau

When
June 29, 6:30 PM MST
Where
Chouteau County, 15.37 mi W of Floweree
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.720, -111.360

A severe thunderstorm dropped .75 inch diameter hail at Power 15E.

Hail, Liberty

When
June 29, 7:10 PM MST
Where
Liberty County, 23 mi S of Chester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.188, -110.950

A severe thunderstorm dropped .75 inch diameter hail at Chester 23S.

Thunderstorm Wind, Liberty

When
June 29, 7:10 PM MST
Where
Liberty County, 11.06 mi SE of Marias
Measured
69 kt (79 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.190, -110.910

A severe thunderstorm produced a wind gust to 80 mph at Goose Bill Butte 10NNW.

Hail, Liberty

When
June 29, 7:30 PM MST
Where
Liberty County, 7.63 mi SSE of Buelow
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.400, -110.800

A severe thunderstorm dropped .75 inch hail at Rudyard 16SW. The hail stripped leaves from trees. The storm also produced 1.40 inches of rain in 30 minutes.

Thunderstorm Wind, Hill

When
June 29, 7:35 PM MST
Where
Hill County, Rudyard
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.570, -110.550

A severe thunderstorm produced a wind gust to 70 ,ph at Rudyard.

Heavy Rain, Hill

When
June 29, 7:40 PM MST
Where
Hill County, 14 mi S of Inverness
Reported by
Trained Spotter
Coordinates
48.368, -110.680

A thunderstorm produced .40 inches of rain in 5 ,imutes.

Thunderstorm Wind, Hill

When
June 29, 8:05 PM MST
Where
Hill County, Rudyard
Measured
82 kt (94 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.570, -110.550

A thunderstorm produced a wind gust to 95 mph at Rudyard. The storm broke tree branches up to 8 inches in diameter, knocked down a metal shed bolted to a concrete foundation and blew a trampoline into power lines. Power was reported out in Rudyard.

Thunderstorm Wind, Hill

When
June 29, 8:10 PM MST
Where
Hill County, 12 mi N of Hingham
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.743, -110.420

A severe thunderstorm produced a wind gust to 65 mph at Hingham 12N.

Thunderstorm Wind, Chouteau

When
June 29, 8:10 PM MST
Where
Chouteau County, 6 mi N of Big Sandy
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.267, -110.120

A severe thunderstorm produced a wind gust to 70 mph at Big Sandy 6N. The storm also produced between 0.50 and 0.75 inches of rain in 20 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31929, 31930, 31931, 31932, 31933, 31934, 31935, 31936, 31937, 31938, 31939.